Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 49, NWS Birmingham, AL

June 25, 2010Tuscaloosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 25, 2010, 2:18 PM CDT for Tuscaloosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2010, 2:18 PM CDT (19:18 UTC)
Expired
Jun 25, 2010, 5:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1895 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WGUS54 KBMX 251918
FFWBMX
ALC125-252230-
/O.NEW.KBMX.FF.W.0049.100625T1918Z-100625T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT FRI JUN 25 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 530 PM CDT

* AT 218 PM CDT...WATER IS PONDING ON ROADS IN TUSCALOOSA AND AN     
  ADDITIONAL ONE TO TWO INCHES OF RAIN WILL OCCUR BY 330 PM.  THIS   
  WILL RESULT IN FLOODING OF ROADS ACROSS THE WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOLT...NORTHPORT...TUSCALOOSA...BROOKWOOD...BRYANT DENNY STADIUM...
  COALING...DEERLICK CREEK CAMPGROUNDS...LAKE LURLEEN STATE PARK...
  LAKE WILDWOOD...MCFARLAND MALL AND UNIVERSITY MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3331 8769 3327 8727 3304 8736 3304 8766

$$
STEFKOVICH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:10 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 25, 1:10 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT FRI JUN 25 2010

.UPDATE...AFTERNOON DISCUSSION.

&&

.DISCUSSION...

HAVE INCREASED THE POPS FOR THIS AFTERNOON TO 70 PERCENT NORTH AND
30 PERCENT SOUTH.  NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO
AFFECT THE NORTHERN HALF OF CWA THIS AFTERNOON WHERE CONVECTION HAS
STARTED EARLY TODAY.  WILL HAVE TO WATCH THE SOUTHERN HALF FOR
OUTFLOW BOUNDARIES AND AN INCREASE IN COVERAGE.

03

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED TO WIDESPREAD THUNDERSTORMS ARE ONGOING AT OR IN THE
VICINITY OF TCL EET BHM AND ANB AND ARE EXPECTED TO INCREASE IN BOTH
COVERAGE AND INTENSITY OVER THE NEXT SEVERAL HOURS.  MGM AND TOI
WILL LIKELY EXPERIENCE THUNDERSTORMS BY 20-21Z.  BRIEF INTENSE
RAINFALL MAY RESULT IN VISIBILITY BELOW 1 MILE...AND ABRUPT WIND
CHANGES IN BOTH SPEED AND DIRECTION ARE POSSIBLE AT ALL SITES.
WET MICROBURSTS ARE ALSO A CONCERN THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO GRADUALLY DIMINISH IN INTENSITY AND
COVERAGE AFTER SUNSET...BUT A FEW STORMS MAY LINGER AS LATE AS
06Z.

PREVAILING WINDS WILL GENERALLY BE FROM WEST AT AROUND 5-7
KNOTS...THEN BECOMING CALM OVERNIGHT.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

12/SIRMON

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 25, 10:30 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT FRI JUN 25 2010

ALZ011>015-017>050-261530-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1030 AM CDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SEVERE STORMS ARE POSSIBLE BETWEEN NOON AND 8
PM...GENERALLY ALONG AND NORTH OF A LINE FROM ALICEVILLE TO CALERA
TO HEFLIN. WHILE MOST OF THESE STORMS ARE EXPECTED TO CONTAIN GUSTY
WINDS OF 50 MPH OR LESS AND SMALL HAIL...A FEW COULD REACH SEVERE
LIMITS WITH WINDS IN EXCESS OF 60 MPH.

ELSEWHERE...FURTHER SOUTH...STRONG STORMS WILL BE POSSIBLE BETWEEN
NOON AND 8 PM. WIND GUSTS LESS THAN 50 MPH WILL BE THE MAIN
THREAT...ALONG WITH BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
ACROSS THE NORTH THIS AFTERNOON.

17/KLAWS

In the hours before

Special weather statement, Jun 25, 1:55 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT FRI JUN 25 2010

ALZ025-027-252000-
SHELBY AL-TALLADEGA AL-
155 PM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
EASTERN SHELBY COUNTIES UNTIL 300 PM CDT...

AT 152 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WILSONVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WILSONVILLE...
  CHILDERSBURG...
  SYLACAUGA...
  FAYETTEVILLE...
  GASTON STEAM PLANT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

12/SIRMON
Special weather statement, Jun 25, 1:57 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT FRI JUN 25 2010

ALZ017-251945-
BLOUNT AL-
157 PM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT COUNTY UNTIL 245
PM CDT...

AT 156 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLEVELAND...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BLOUNTSVILLE...
  CLEVELAND...
  ONEONTA...
  FAIRVIEW...
  ROSA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

12/SIRMON
Special weather statement, Jun 25, 2:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 PM CDT FRI JUN 25 2010

ALZ013-251945-
FAYETTE AL-
203 PM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FAYETTE COUNTY UNTIL 245
PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTH OF FAYETTE...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BANKSTON...
  BERRY...

27
Local storm report, Jun 25, 2:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             5 SW HOLT               33.20N 87.56W
06/25/2010  E0.75 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            DEARING PLACE SUBDIVISION

&&

KSUMRALL
Special weather statement, Jun 25, 2:07 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT FRI JUN 25 2010

ALZ014-251945-
WINSTON AL-
207 PM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WINSTON COUNTY UNTIL
245 PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MORELAND...OR 11 MILES NORTHWEST OF ARLEY...MOVING
EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORELAND...
  BRUSHY LAKE...
  INMANFIELD...
  ADDISON...
  NESMITH...

27
Local storm report, Jun 25, 2:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HEAVY RAIN       5 SW HOLT               33.20N 87.56W
06/25/2010  E0.00 INCH       TUSCALOOSA         AL   TRAINED SPOTTER

            12TH AND 13TH STREETS COMPLETELY COVERED WITH 4 TO 5
            INCHES OF WATER FOR ABOUT 500 FEET.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:52 PM CDTSevere Thunderstorm WarningBMXTuscaloosa38 min
Jun 25, 2:06 PM CDTAreal Flood AdvisoryBMXTuscaloosa54 min
Jun 25, 2:06 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega54 min
Jun 25, 2:23 PM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa30 min
Jun 25, 2:25 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, St. Clair65 min
Jun 25, 2:47 PM CDTAreal Flood AdvisoryBMXWinston58 min
Jun 25, 2:59 PM CDTFlash Flood WarningBMXWinston3 hr
Jun 25, 3:39 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa37 min
Jun 25, 4:05 PM CDTAreal Flood AdvisoryBMXMarion3 hr
Jun 25, 4:26 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston34 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.